You are here:

Birth Control/3 months on birth control, still spotting


Hopefully this question isn't too confusing. I had my period from September 19 to September 25, and I started taking ortho tri cyclen on October 10. I've been skipping the placebo pills, however, so I could avoid my period altogether. But I started spotting around November 21, and it hasn't stopped. I've been skipping placebo pills and going on to the next pack of active pills, because I am sexually active and birth control is the only method we use. I don't know when I'm ovulating so I don't want to take the placebo pills, in case I get pregnant. It's been about 2 months of spotting, and I thought it would have stopped by now, considering I've been taking birth control for about 3 months. I guess what I'm asking is, should I wait a little longer to see if I stop spotting? Or should I call my doctor? And also, is it safe to not take the placebo pills and take the active pills continuously, or at least for a few months? I'm so annoyed and confused.

It's common to have spotting when you don't start the pill during a period.  You need to stop the pill for 4-7 days so that your uterine lining can clean itself out.  When you re-start the pill, the spotting will probably stop.

After that you can take the pills as directed, and you are protected including during the 7 days while you take the placebo pills.  When a woman takes the pill, she usually doesn't ovulate at all.  If you wish to skip having periods, you can skip the placebo pills.  However, many women will start to spot at some point.  If that happens, stop the pill for 4-7 days to let the period come, then re-start.  That will usually resolve the spotting.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.